Flood, Brown
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Brown County, 4.82 mi NW of Hecla to 2.83 mi NNE of Hecla
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 45.930, -98.220
The flooding on the James River at Columbia finally fell below flood stage at the end of August while the flooding continued at Stratford into September. The James River at Columbia had been above flood stage since April 2nd of 2019 for a total of 518 days or for 17 months.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
The flooding on the James River at Columbia finally fell below flood stage at the end of August while the flooding continued at Stratford into September. The James River at Columbia had been above flood stage since April 2nd of 2019 for a total of 518 days or for 17 months. The previous record of continuous days above flood stage was 266 days in 2011.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 11:26 PM CST, 34 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1226 AM CDT Sat Aug 1 2020 .UPDATE... Issued at 912 PM CDT Fri Jul 31 2020 Showers and storms continue to track south/southeastward over parts of the central and eastern CWA this evening. With the loss of daytime heating, storms appear to be weakening, and should come to an end in the next few hours. No changes made to winds or temperatures at this time. && .SHORT TERM...(This Evening through Saturday Night) Issued at 205 PM CDT Fri Jul 31 2020 Pcpn and temperatures are the main challenges for the short range. A cool front will continue to slowly slide southeast over the region late this afternoon and evening, and should be the main focus for convection into the evening hours. Model soundings indicate that storms should be high based with a dry subcloud layer and steep low level lapse rates. There is some CAPE which with the steep lapse rates could lead to marginally severe hail with some cells. However, the inverted-V soundings suggest gusty winds are probably the main threat. Given the lack of deep layer shear, the storms may have a tough time organizing, with pulse severe more likely. That said, the activity currently over western ND seems to be associated with an MCV, so some organization of cells is possible later this afternoon over west river areas. For Saturday, there may be lingering showers in the east during the morning, but drier, more stable air will advect in during the day which should lead to milder air and mostly dry conditions through Saturday night. The wind could be a bit gusty Saturday afternoon as the lapse rates turn dry adiabatic with daytime heating. Temperatures, overall, will favor below normal for the weekend as a cooler airmass infiltrates the Northern Plains. .LONG TERM...(Sunday through Friday) Issued at 205 PM CDT Fri Jul 31 2020 The long term period begins with northwest flow aloft, high pressure at the surface, below average temperatures and an overall lack of moisture across the region (dewpoints dipping into the upper 40s at times Sunday and Monday). By Tuesday, a southerly return flow sets up as high pressure shifts east in response to an incoming shortwave trough from Montana. POPs are highest from Tuesday night through Wednesday night as this system slides southeast across the Northern High Plains. A ribbon of greater instability may shift from west to east across the area, corresponding to increased sfc dewpoints during this time. Additionally, while it's a little early to say, deep layer shear may be sufficient to allow for organized convection. Thereafter, by late in the week, a upper-level ridge attempts to build in. Thus, while temperatures should remain near to below average through mid-week with highs in the mid-70s to mid-80s, a slight warming trend may be in store towards the weekend with near to above average temperatures. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 1225 AM CDT Sat Aug 1 2020 Terminals KABR,KATY,KPIR,KMBG Scattered thunderstorms will affect the far eastern part of the area into the early overnight hours. Some MVFR cigs will linger overnight into early Saturday morning over the eastern part of the area, otherwise VFR conditions will prevail through the TAF period. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...TDK LONG TERM...Lueck AVIATION...Wise
Hazardous Weather Outlook National Weather Service Aberdeen SD 304 AM CDT Fri Jul 31 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010815- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 304 AM CDT Fri Jul 31 2020 /204 AM MDT Fri Jul 31 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. A cold front will sweep through the region late today and tonight bringing some showers and thunderstorms. A couple of these storms may be strong to severe with strong winds the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
734 PM CDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM TSTM WND GST 9 NNW VIVIAN 44.05N 100.33W
07/31/2020 M58 MPH LYMAN SD MESONET
MESONET STATION 13 VIVIAN (SDDOT).
&&
KFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
746 PM CDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TSTM WND GST CRAVENS CORNER 45.45N 98.93W
07/31/2020 M78 MPH EDMUNDS SD MESONET
MESONET STATION 173 CRAVEN (SDDOT).
&&Special Weather Statement
National Weather Service Aberdeen SD
802 PM CDT Fri Jul 31 2020
SDZ018-036-037-051-010145-
Hand SD-Buffalo SD-Spink SD-Hyde SD-
802 PM CDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR HAND...SOUTHERN HYDE...
SOUTHWESTERN SPINK AND NORTHEASTERN BUFFALO COUNTIES UNTIL 845 PM
CDT...
At 801 PM CDT, Doppler radar was tracking strong thunderstorm
outflow along a line extending from near Rockham to near Miller to
Stephan. Movement was southeast at 30 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Miller, Highmore, Tulare, St. Lawrence, Hitchcock, Ree Heights,
Burdette, Vayland, Rosehill Dam, Miller Dale Colony, Polo, Sunshine
Bible Academy, Twin Lakes, Spink Colony, Cottonwood Lake, Pleasant
Valley Country Church and Spottswood.
LAT...LON 4438 9967 4443 9967 4466 9934 4490 9915
4476 9822 4463 9829 4463 9871 4420 9870
4419 9893 4401 9893
TIME...MOT...LOC 0101Z 300DEG 28KT 4488 9888 4456 9905 4426 9944
LueckSpecial Weather Statement
National Weather Service Aberdeen SD
831 PM CDT Fri Jul 31 2020
SDZ035-036-048-051-010215-
Hughes SD-Buffalo SD-Hyde SD-Lyman SD-
831 PM CDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HYDE...SOUTHEASTERN
HUGHES...SOUTHEASTERN LYMAN AND BUFFALO COUNTIES UNTIL 915 PM CDT...
At 830 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stephan to 10 miles southwest of Earling
Hills. Movement was southeast at 35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Lower Brule, Fort Thompson, Lyman, Oacoma, Kennebec, Reliance,
Shelby, Iona, Crow Creek Housing, Tailrace Rec Area, Medicine Butte,
Counselor Creek Boat Access Area, Stephan, Earling Hills, Dude Ranch,
Etbauer Hill, Gann Valley, Byre Lake, Lees Corner and Lake Francis
Case.
LAT...LON 4377 9965 4373 9967 4375 9968 4376 9968
4372 9972 4374 9976 4371 9975 4370 9986
4367 9987 4370 9990 4369 10022 4431 9949
4404 9893 4394 9893 4393 9936 4386 9931
4367 9947 4365 9936 4350 9930 4350 9963
TIME...MOT...LOC 0130Z 295DEG 32KT 4424 9934 4372 10015
LueckPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
847 PM CDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 1 NE MINA 45.45N 98.74W
07/31/2020 M56 MPH EDMUNDS SD MESONET
&&
KFSpecial Weather Statement
National Weather Service Aberdeen SD
900 PM CDT Fri Jul 31 2020
SDZ006-011-018-019-010245-
Clark SD-Spink SD-Brown SD-Day SD-
900 PM CDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAY...SOUTHEASTERN
BROWN...WESTERN CLARK AND SPINK COUNTIES UNTIL 945 PM CDT...
At 900 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Groton to Spottswood. Movement was east at 40
mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Redfield, Groton, Bristol, Tulare, Doland, Frankfort, Conde, Ashton,
Andover, Brentford, Stratford, Raymond, Turton, Butler, Verdon, Lily,
Crocker, Crandall, Twin Lakes and Clark Colony.
LAT...LON 4543 9785 4531 9763 4463 9785 4464 9870
4467 9871 4542 9830 4545 9808
TIME...MOT...LOC 0200Z 267DEG 33KT 4544 9809 4464 9851
LueckThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918607.